Requesting approval for aged care services, Mrs. Nancy Winters had a home visit conducted to enlighten the Aged Care Assessment Team on who she was, how she lives, how she spends time, and what support services may be needed to improve her quality of life living at home. Nancy is a 68-year-old retired office worker who currently lives at home alone with her dog in a cluttered two-story terrace house. She has recently been diagnosed with a cataract in her left eye and has a previous medical history of hypertension, type 2 diabetes and otosclerosis which has caused severe hearing loss. The purpose for this assessment is to provide an in-home person-centered care plan suited to Mrs. Winters and her lifestyle choices while still allowing her as much independence as possible without risks or hazards. To do this, there is a need to understand her recent primary medical diagnosis and medication management, evaluate nursing diagnoses related to her medical diagnosis and medication management, and consider what professions and services would be suitable in organizing an inter-professional plan of care.
Primary Medical Diagnosis
Mrs Winters has recently been diagnosed with having a cataract in her left eye and is one of more than 25 million adults living with this disease (Lynn et al). She describes her vision as patchy and blurred, which is a common manifestation of advanced cataracts, along with glare sensitivity, impaired colour discrimination, decreased visual acuity and distortion or double vision (Vision Australia). Cataract formation is a result of loss of transparency through the lens of the eye (Nizami & Gulani). This is caused when proteins in the lens denature and coagulate disturbing the passage of light through the lens preventing the eyes from focusing correctly (National Eye Institution 2019). The purpose of the lens is to bend light rays so the retina can be provided with a clear image (Royal Society for the Blind (RSB) 2022). The formation of cataracts is usually progressive and painless and are typically bilateral although not always developing at the same time or rate and this may be the case for Mrs Winters (Macular Disease Foundation Australia (MDFA) ). Once the lens has become opacified it will not improve without treatment such as surgery, but symptoms of this impairment can be improved with new glasses, antiglare sunglasses, better lighting, or magnifying lenses (MDFA ).
There are different forms of cataracts, with the most predominant one being senile cataracts formed in the process of ageing and can develop as early as 40 or 50 years of age (Watson 2020). They can also be categorized by clinical staging as mature, where the lens is totally opaque and almost completely white in colour, or immature where the cataract begins at the periphery of the lens (Ocampo 2021). Risk factors for developing cataracts include age, environmental factors such as smoking and exposure to sunlight, diabetes mellitus and medications such as corticosteroids (National Eye Institution ). In the case of Mrs Winters, such impaired vision created difficulty working on the computer causing her to feel tired and inevitably became the reason she retired.
Metformin is antidiabetic agent prescribed to Mrs winters by her General Practitioner (GP) to decrease risks of diabetes-related complications (Tiziani 2018). It reduces hepatic glucose production and increases the peripheral uptake and utilization of glucose in muscle by increasing glucose sensitivity (Australian Medicines Handbook (AMH) 2020). It is considered the first line treatment for overweight individuals with type 2 diabetes such as Mrs Winters (Corcoran & Jacobs 2019). Side effects are mild and rare but include gastrointestinal upset, taste disturbance, diarrhoea, nausea, vomiting and abdominal pain (Tiziani 2018). Caution is taken in use within elderly as renal impairment increases the risk of lactic acidosis, especially if given with alcohol or diuretics (Tiziani 2018). It is advised that metformin be taken with or after food which Mrs Winters has admitted to not regularly doing, along with taking her medication with alcohol during the evenings she forgets (MIMS Online 2022). Alcohol may also delay or mask symptoms of hypoglycemia and is advised to be avoided during therapy (Tiziani 2018).
Mrs Winters is also prescribed metoprolol which is an antihypertensive agent in the class of beta-adrenergic blocking agents for her suboptimal blood pressure (Tiziani 2018). It may be used for other conditions such as angina pectoris, migraine prophylaxis, myocardial infraction, and cardiac arrhythmias (MIMS Online 2022). Beta blockers are designed to block beta receptors in the heart, peripheral vasculature, brain, bronchi, and pancreas among other organs to reduce heart rate, blood pressure and cardiac contractility (AMH 2022). It is also known to suppress sinus node rate, prolong atrial refractory periods and slow conduction through the atrioventricular node (AMH 2022). Unlike other beta-blockers which can mask symptoms of hypoglycemia, metoprolol is considered safe and effective to use among those who have type 2 diabetes such as Mrs Winters (AMH 2022). It is advised that this medication not be taken with alcohol like Mrs Winters has been known to do and recommends that tablets be taken whole with or without food (Tiziani 2018). Beta-blockers are not usually recommended in the elderly with hypertension as they are associated with reduced protection against stroke (AMH 2022).
(a) Nursing problem related to medical diagnoses
The clinical manifestation of blurry vision caused by Mrs Winters’ recent cataract has long been a risk factors for falls among the elderly (Keay & Palagyi 2018). Although falls become an increasing risk for those who are ageing, the risk becomes even more critical in those with cataracts (Lifeline & Phillips 2014). Maintaining clear walkways, removing fall hazards such as electrical cords and rugs, along with providing adequate lighting are simple yet effective precautions to prevent falls (Lifeline & Phillips 2014). Mrs Winters’ current residence facilitates lots of stairs and uneven patio paving which can be a contributing factor to falls vision is distorted by cataracts (Bell 2021). Failure to take such provisions may result in injuries such as a broken hip or clavicle and head injuries, resulting in increased hospitalizations, nursing home admissions, general decline in health and increased mortality rates (Keay & Palagyi 2018). Fear of such consequences can have indirect consequences such as activity avoidance, loss of confidence and independence (Keay & Palagyi 2018).
(b) Nursing problem related to medication management
Due to the decreased vision caused by her cataracts, everyday enjoyments Mrs winters has such as reading and completing jigsaws may become increasingly difficult (Royal National Institute of Blind People 2022). Similarly, correctly comprehend what medications they are taking, the time they are supposed to take them as well as the dosage can become burdensome (World Health Organisation (WHO) 2016). Medication errors can not only cause side effects specific to the medication, but can also cause hallucinations in those who are visually impaired (Allen, Jeremy & Fawwaz 2019). Mrs Winters could easily confuse the medications and their doses she is taking as they have similar names; metformin which is prescribed for her type 2 diabetes and metoprolol for her hypertension (ProficientRx 2022). Contributing to this confusion could be the labelling as they are often small, have similar packaging and contain a lot of information which may be an issue for those with cataracts (ProficientRx 2022). Dose Administration Aids (DAA’s) such as a Webster-pak can prevent such errors as medication come pre-packed allowing self-administration of medications to take place correctly and on time (Webstercare 2020).
Nursing Role and Inter-professional Plan of Care
Mrs Winters has never had her glycated haemoglobin (HbA1C) at less than 8% when baseline parameters are usually between 4% and 5.6% stipulating poor diabetes control